^

Health And Family

The glutathione injection incident & other adverse drug reactions

UNDER YOUR SKIN - Grace Carole Beltran MD - The Philippine Star

This time around I will talk about my own experience. True to the saying that doctors make the worst patients, many a time I have overlooked a doctor’s prescription for me.  After I experienced recurrent palpitations and chest heaviness (a feeling of difficulty in expanding my chest when I inhaled), I vowed that I would start changing this kind of attitude.

So, my BFF, to ensure that I had myself checked up and that I adhered to whatever treatment regimen was given to me, accompanied me to a consultation with his friend.  And so, I did follow the advice of the said doctor. 

After three months of religiously taking the medicines, I gradually developed throat itchiness because of a nasal drip that kept pestering me.  Eventually I suffered from sleepless nights because I kept having the unpleasant sensation of having watery phlegm trickling down the back of my throat, leading to incessant coughing. 

I consulted another doctor for this, then another, then another, but nothing seemed to fix my problem.  What I did was to stop all of my meds, then read.  That was the only time I found out what was happening to me.  Then I got better.  I am sharing this story to illustrate how complicated it is to diagnose an adverse drug reaction.  Not even those in the health or medical profession can easily spot and identify it.

In another case report, a 90-year-old woman with multiple medical problems was sent for medication review.  Her chief complaint was diarrhea that would suddenly onset every few days for the past several years.  The diarrhea would occur at any time of day or night, and the daytime episodes caused her great distress. 

The patient could not identify aggravating or alleviating factors, and investigations and referrals to internists failed to find the cause of her diarrhea.  Eventually, the patient’s creatinine clearance found substantial renal impairment, so that some modification in her medications was recommended and the diarrhea stopped.

Our third case is a 66-year-old woman with a history of hypertension, dyslipidemia, chronic gastritis, depression, and lung disease.  She was on multiple medications as well.  In 2006, she was diagnosed with an atypical mycobacterium infection and was prescribed with rifampicin, ethambutol, and isoniazid (for 18 months) without adverse reactions.

In May 2008, another mycobacterium infection was again identified in two sputum cultures, for which she was started on streptomycin (two months), rifampicin, ethambutol, and clarithromycin.

After 14 months of treatment, she presented facial redness and swelling of the neck and upper limbs, followed by an itchy, scaling, measles-like rash on the neck, trunk, and upper and lower limbs, associated with mild difficulty in breathing.  She was then treated with intravenous antihistamines and corticosteroids. All medications were stopped, with complete resolution in one week.

Because the infection persisted in cultures, treatment was started with rifampicin and clarithromycin for one month, followed by 400?mg of ethambutol. Despite premedication with an antihistamine, a similar reaction three hours after ethambutol intake occurred. The ethambutol was stopped and she was treated with an oral antihistamine for two days, with complete resolution in one week.

In the latest unfortunate case of a glutathione casualty where a patient died, a lot people said that the patient died of cardiac arrest only and that there was no drug toxicity. Drug toxicity refers to only one small part of the whole spectrum.  It refers to the level of damage that a compound or medicine can cause to an organism.  The toxic effects of a drug are dose-dependent and can affect the entire system, such as the brain and spinal cord, or a specific organ, such as the liver, like in methotrexate toxicity.  However, drug reactions can begin two months after exposure to the drug, but some patients present with symptoms in one to three days; in others as little as 30 minutes. The body can react in varying degrees to a substance that it deems foreign. The response exhibited in cases where there is significant immune system involvement can lead to death from organ failure or anaphylactic shock if not addressed promptly.

The least severe form of drug hypersensitivity is drug intolerance (DI). DI accounts for almost 90 percent of cases. Drug intolerance can be treated by discontinuing the drug and treating any symptoms that linger after discontinuation. The mechanism of drug intolerance is not well understood, but is suspected by some researchers to be caused by an enzyme deficiency, most likely partly genetic in origin.

The most serious form of drug hypersensitivity is sometimes called “serum sickness” and is mediated by an extensive immune response inside the body. This reaction constitutes six to 10 percent of drug hypersensitivity cases (penicillin, sulfa drugs, and anti-seizure medication).

When this type of hypersensitivity develops, the nature of the symptoms depends on which part of the immune system fights against the substance. The most serious cases that can potentially lead to anaphylaxis and organ failure occur when the body produces antibodies in response to the drug.  These antibodies (IgE) attach to mast cells (a kind of white blood cell) that trigger the release of chemicals, like histamine, that lead to the severe reaction.

Drug hypersensitivity can occur at any time throughout a person’s life. Even if the person has not shown any signs of hypersensitivity throughout childhood or as a young adult, serious reactions can begin later in life. Repeated exposure to a potentially irritating drug causes the body to slowly form a dangerous allergy.

Serious drug hypersensitivity increases if a drug is taken by injection rather than orally, and if the dose of the drug is large or given frequently. Research indicates strongly that there is a genetic tendency toward specific drug hypersensitivity, and people with immediate family who have a known allergy should use caution themselves.

The glutathione-injection incident was a disaster that was bound to happen due to the increased demand for these injections or drips, which had already become a fad.  As the demand increases, the injectors and those offering such services also increase. 

In a public advisory, the FDA has been warning about the use of glutathione as a skin-lightening agent by citing its possible side effects to the nervous system, liver, kidneys.  They also mentioned that large doses of vitamin C (especially if intravenously given) could lead to hemolysis in patients with glucose 6 phosphate deficiency (G6PD) and can result in death. 

* * *

For inquiries, call 8401-8411 or 0917-497-6261, 0999-883-4802 or email gc_beltran@yahoo.com.  Follow me on facebook@dragracebeltran.

GLUTATHIONE INJECTION
Philstar
  • Latest
Latest
Latest
Are you sure you want to log out?
X
Login

Philstar.com is one of the most vibrant, opinionated, discerning communities of readers on cyberspace. With your meaningful insights, help shape the stories that can shape the country. Sign up now!

FORGOT PASSWORD?
SIGN IN
or sign in with